Medication change from clarithromycin to azithromaycin

Posted by Sue, Volunteer Mentor @sueinmn, Jun 24, 2019

I have been on the Big 3 for 10 months, and have been having increasing gastrointestinal issues and more weight loss (after 4 stable months). As well, I continue to have cultures positive for MAC. Sensitivity testing still says the Big 3 should be working.
Color me frustrated…. Referred to the Infectious Disease doc for the first time.
He suggested a change from clarithromycin to azithromaycin to see if I tolerate it better. And indicated he sees the treatment regimen continuing for up to another year.
My questions:
Has anyone else had this change to the …mycin, and did it help gastro symptoms and/or weight loss?
What other avenues are available to step up the effectiveness of the protocol?
We are repeating the CT to see if the lungs have improved. I feel like I'm just "maintaining" as far as cough, sputum, energy… My weight is nearing 100lb, and I cannot afford to lose any more as I already feel like I'm nearly a skeleton – ribs and pelvic bones visible, facial bones prominent & skin loose…

I feel badly for you. When I was on the on the Big 3 I was changed to the azithromycin as well. I had fewer issues with that one. Feel better. (Irene5)

Liked by Brenda R.

REPLY

I started on the Azithro along with Ethambutol and Rifabutin. I've constantly had "loose" stools and weight loss.
The disease causes the weight loss too as it is a wasting disease. I take 2 Imodiums every morning and it helps the stool issues. I also supplement with Boost high Protein shakes with 360 calories in each drink and also Ensure Clear Juice with 240 calories in each drink. Try and do some light weight resistant training to keep some tone. IT also helps to keep weight on.

Liked by Brenda R.

REPLY

I’m so sorry. Your frustration is completely justified!

REPLY

@brigby I was started with the Azithromycin. I think that will be better tolerated than Clarithromycin. I have been on for 18 months. I had a culture come back positive in April. Susceptibility testing shows it is still susceptible. I am going to try for another opinion at Mayo in Rochester. My weight goes up and down in a 5 pound range depending on how stressful things get and usually around times when I have MD appts, Are you on Rifampin. Do you take it with an empty stomach. Rifampin should be on empty stomach. I would certainly give the Azithromycin a try. I was told it takes a long time to get rid of it cuz it takes a long time to grow and you have to catch it in all different stages of growth.

REPLY

I’m sorry to hear you are having so many problems right now. I do not have any advice but wanted to offer my thoughts and support through this time.

REPLY
@migizii

I’m sorry to hear you are having so many problems right now. I do not have any advice but wanted to offer my thoughts and support through this time.

Jump to this post

Thank you everyone for the kind words and good thoughts. I am unable to take rifampin on an empty stomach or it comes back up, so the docs are okay with my bedtime routine. I use instant breakfast in my morning coffee and protein fruit and vegetable smoothies midday to boost both calories and nutrients. I just keep plugging along. The I'd doc is confident that the bug will finally succumb.

REPLY
@jkiemen

@brigby I was started with the Azithromycin. I think that will be better tolerated than Clarithromycin. I have been on for 18 months. I had a culture come back positive in April. Susceptibility testing shows it is still susceptible. I am going to try for another opinion at Mayo in Rochester. My weight goes up and down in a 5 pound range depending on how stressful things get and usually around times when I have MD appts, Are you on Rifampin. Do you take it with an empty stomach. Rifampin should be on empty stomach. I would certainly give the Azithromycin a try. I was told it takes a long time to get rid of it cuz it takes a long time to grow and you have to catch it in all different stages of growth.

Jump to this post

@jkiemen Hi Jo Ann sorry to hear you are having problems. I am on Aithromycin and the instructions went from empty stomach to have a cracker when taking them and that helped my stomach alot. It was the NJH that changed the rule I think, because it was causing to much in the way of stomach problems. My Dr said to eat with them, so I was having a meal with my meds and my urine was not red-orange, when I read NJH on this they said to have a cracker so I did and it went back to Red-orange which shows the pills are doing their thing. Not sure about Claithromycin tho. Hope this helpsTake care. Heather

REPLY

I am so sorry to hear that you’re struggling with the medications and the illness. I have no suggestions, unfortunately, as I’m still new with all this Mac stuff.

For what it’s worth, my doctor started me on azithromycin as part of the big 3 and said it was easier on my body than the alternatives. I take azithromycin and ethambutol with food (meals) and rifampin on an empty stomach, as the pharmacist advised. This seems to minimize nausea and I can deal with coloured urine. I guess I’ll see if it’s working soon enough.

Hope everything goes well as you look at options.

REPLY

How long did you take azithromycin before adding the other drugs> Thank you.

REPLY

If the question is for me, I started the azithromycin at the same time that I started ethambutol and rifampin. I thought that was the Big 3 but I had nothing to compare it to! I see the Big 3 could be with Clarithromycin instead?
Whatever is right, I seem to be tolerating them and I’m hoping it works!

REPLY
@kathyhg

If the question is for me, I started the azithromycin at the same time that I started ethambutol and rifampin. I thought that was the Big 3 but I had nothing to compare it to! I see the Big 3 could be with Clarithromycin instead?
Whatever is right, I seem to be tolerating them and I’m hoping it works!

Jump to this post

Yes that is correct. They are interchangeable if you can’t tolerate clarithromycin, the azithromycin is the alternative. I have always been told you have to take all three – not one for a length of time and then another. (Vanderbilt in Nashville)

REPLY
Please login or register to post a reply.